DEAR DR. DONOHUE: I need help desperately and I don't know where to turn. My problem is canker sores. I know you have spoken of them, but I need to know if there is anything new that might help me. I am a female, age 42, and I've had the problem for quite a few years. It seems as I get older the outbreaks get more frequent. You see, when I get an outbreak, I don't get just one, but four or six at a time. I am miserable with it. I can't eat when they appear (on my tongue), or even talk properly. I don't want to sound dramatic, but I don't know how much longer I can stand these outbreaks. - A.F.

ANSWER: Canker sores are another example of the body mounting an attack on its own tissue. Your case seems worse than the usual, both in frequency and severity.I must tell you the old, often less-than-satisfying facts. Perhaps you have missed a fact or two that might lead to alleviation.

Stress, physical and mental, often precedes attacks. If you can relate that to your sores, you can try to get a handle on the cause.

Some sufferers have kept diaries of foods and found important triggers. Citrus fruits, tomatoes or vinegar are examples.

Medicines used with uneven results include mouthwashes containing hydrogen peroxide (Proxigel is an example). Cortisone drugs in dental paste (Kenalog or Orabase) can take the sting out of the sores, and a short course of cortisone in pill form can abort an attack and reduce frequency.

Are you being treated currently? I think you should see a doctor, preferably when you are having an outbreak.

DEAR DR. DONOHUE: I was a regular blood donor until someone told me that by doing it I was depleting my body's supply of T-cells. This person said that the cells are made in the thymus gland, which shrinks with age and cuts our supply of T-cells anyway, so blood donation is bad. Please comment. - S.M.D.

ANSWER: Not true. Not true. Not true. Blood donation does not deplete you of T-cells (thymus-derived lymphocytes). It in no way weakens your defense mechanisms. T-cells are an important part of the immunity system, that's true. Your friend possesses that proverbial smattering of dangerous knowledge. And T-cells do develop in the thymus, which does shrink with age. But production continues, even in those who have had the thymus removed. Call the Red Cross and tell them you want to donate again.

DEAR DR. DONOHUE: You say that exercise increases bone strength. Muscle strength, I can see. But I don't see how it helps bones. Please explain. - Mrs. A.O.N.

ANSWER: I can't explain why it is so. A lot of other people have wondered how exercise is associated with bone strength. The simple answer is that statistically, women who exercise show better bone mineralization than those who don't.

Other answers are speculative. Perhaps exercise speeds chemical and electrical events that are a part of mineralization, or perhaps it influences activity of vitamin D, also associated with calcium replenishment.

DEAR DR. DONOHUE: Can you discuss a lung embolism? I was told I have one of these, and further that it can be life-threatening. I am presently on medicine, but had to be hospitalized. What is the treatment and outlook? What is the blood clot involved made of? Mine was said to be small and not as bad as others. - Mrs. J.B.M.

ANSWER: Any embolism is bad. It's a situation that requires prompt correction. I should explain for others that an embolus is a piece of a clot usually formed within the large deep leg veins. The danger always is of this piece traveling via the venous circulation to lung vessels, where it can cause life-threatening blockage (a pulmonary infarct, the lung's version of a heart attack).

The smaller the embolus, the more favorable the outlook. Some may even break up on their own with no ill effects. And if a smaller one does travel upward toward the lungs, it might block only tiny vessels there, not the larger main ones.

I don't know what medicine you are presently taking. The usual treatment for embolus is with vein injection of blood thinners to prevent clot enlargement. Later on, oral thinners are given. The oral thinners are taken for months, well after the original problem has eased. The role of clot-dissolving drugs (another matter) is being studied.

An embolus is composed of platelets and a mesh of protein substance. This combination is quite fragile and easily broken up. I hope by now your doctor has things under control.

DEAR DR. DONOHUE: I recently read where PMS is caused by a virus. I would appreciate your checking up on this and giving me your opinion. My daughter is interested, since she is afflicted with PMS. - Mrs. R. C.

ANSWER: I've heard some far-out explanations for PMS, but I must admit I never heard that a virus was involved. If you have the source of this information, you can send it on if you wish. It's a little hard for me to swallow. Logic points more to hormonal causes for PMS, since it is a cyclic phenomenon. Most authorities are convinced that some derangement in monthly hormone production is to blame for it.

-Dr. Donohue welcomes reader mail but is unable to answer individual letters.